Alert archive / Ohio / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Cleveland, OH

February 13, 202121 counties in Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this winter storm watch at Feb 13, 2021, 4:24 PM EST for 21 counties in Ohio; Crawford County, Erie County, Pennsylvania. It took effect at Feb 15, 2021, 7:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 13, 2021, 4:24 PM EST (21:24 UTC)
In effect from
Feb 15, 2021, 7:00 AM EST
Expired
Feb 14, 2021, 4:07 AM EST
In force
Issued by
NWS Cleveland, OH
All 23 counties

Ashland County, OH, Ashtabula County, OH, Crawford County, OH, Cuyahoga County, OH, Erie County, OH, Geauga County, OH, Holmes County, OH, Huron County, OH, Knox County, OH, Lake County, OH, Lorain County, OH, Mahoning County, OH, Marion County, OH, Medina County, OH, Morrow County, OH, Portage County, OH, Richland County, OH, Stark County, OH, Summit County, OH, Trumbull County, OH, Wayne County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 31 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WWUS41 KCLE 132124
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
424 PM EST Sat Feb 13 2021

OHZ009>014-019>023-028>033-036>038-047-089-PAZ001>003-141000-
/O.NEW.KCLE.WS.A.0001.210215T1200Z-210216T1800Z/
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
Including the cities of Sandusky, Huron, Lorain, Elyria, 
North Ridgeville, Avon Lake, Cleveland, Mentor, Willoughby, 
Eastlake, Painesville, Willowick, Wickliffe, Chardon, 
South Russell, Bainbridge, Chesterland, Middlefield, Burton, 
Jefferson, Orwell, Andover, Roaming Shores, Norwalk, Willard, 
Brunswick, Medina, Wadsworth, Akron, Kent, Aurora, Streetsboro, 
Ravenna, Warren, Niles, Bucyrus, Galion, Crestline, Mansfield, 
Ashland, Wooster, Orrville, Rittman, Canton, Massillon, Alliance,
Youngstown, Boardman, Austintown, Marion, Mount Gilead, 
Cardington, Millersburg, Killbuck, Mount Vernon, Ashtabula, 
Conneaut, Geneva, Erie, Edinboro, Corry, Union City, Meadville, 
and Titusville
424 PM EST Sat Feb 13 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 9 
  inches possible.

* WHERE...Portions of northwest Pennsylvania and north central 
  and northeast Ohio.

* WHEN...From Monday morning through Tuesday afternoon.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
1 follow-up statement
352 
WWUS41 KCLE 140907
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
407 AM EST Sun Feb 14 2021

OHZ009>014-019>023-028>033-036>038-047-089-141715-
/O.UPG.KCLE.WS.A.0001.210215T1200Z-210216T1800Z/
/O.NEW.KCLE.WS.W.0001.210215T0600Z-210216T1800Z/
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
Including the cities of Sandusky, Huron, Lorain, Elyria, 
North Ridgeville, Avon Lake, Cleveland, Mentor, Willoughby, 
Eastlake, Painesville, Willowick, Wickliffe, Chardon, 
South Russell, Bainbridge, Chesterland, Middlefield, Burton, 
Jefferson, Orwell, Andover, Roaming Shores, Norwalk, Willard, 
Brunswick, Medina, Wadsworth, Akron, Kent, Aurora, Streetsboro, 
Ravenna, Warren, Niles, Bucyrus, Galion, Crestline, Mansfield, 
Ashland, Wooster, Orrville, Rittman, Canton, Massillon, Alliance,
Youngstown, Boardman, Austintown, Marion, Mount Gilead, 
Cardington, Millersburg, Killbuck, Mount Vernon, Ashtabula, 
Conneaut, and Geneva
407 AM EST Sun Feb 14 2021

...WINTER STORM WARNING IN EFFECT FROM 1 AM MONDAY TO 1 PM EST
TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 10
  inches. Locally higher amounts up to 12 inches are possible by
  Tuesday afternoon.

* WHERE...Portions of north central and northeast Ohio.

* WHEN...From 1 AM Monday to 1 PM EST Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions will impact the morning commutes on Monday and
  Tuesday and potentially the evening commute on Monday.

* ADDITIONAL DETAILS...Two rounds of snow are expected across the
  area with one on Monday morning and a second round Monday night
  into Tuesday morning. The first round of snow on Monday morning
  will bring 2 to 4 inches of snow. The second round of snow on
  Monday night will be heavier with 4 to 8 inches of snow. Total
  snowfall by Tuesday afternoon will be in excess of 8 inches
  within the warning areas. Bands of heavier snowfall may set up
  across northern Ohio on Monday night and allow for isolated
  higher snowfall amounts. Cold temperatures with highs in the
  teens to lower 20s and lows in the teens to single digits along
  with northerly winds to 10 mph may allow for wind chills to 
  drop to the single digits or near zero across the region.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

PAZ001>003-141715-
/O.UPG.KCLE.WS.A.0001.210215T1200Z-210216T1800Z/
/O.NEW.KCLE.WS.W.0001.210215T1200Z-210216T1800Z/
Northern Erie-Southern Erie-Crawford-
Including the cities of Erie, Edinboro, Corry, Union City, 
Meadville, and Titusville
407 AM EST Sun Feb 14 2021

...WINTER STORM WARNING IN EFFECT FROM 7 AM MONDAY TO 1 PM EST
TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 
  11 inches.

* WHERE...Northern Erie, Southern Erie and Crawford counties.

* WHEN...From 7 AM Monday to 1 PM EST Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions will impact the morning commutes on Monday and
  Tuesday and potentially the evening commute on Monday.

* ADDITIONAL DETAILS...Two rounds of snow are expected across the
  area with one on Monday morning/early afternoon and a second
  round Monday night into Tuesday morning. The first round of snow
  on Monday will bring 2 to 4 inches of snow. The second round of
  snow on Monday night will be heavier with 4 to 8 inches of snow.
  Total snowfall by Tuesday afternoon will be in excess of 8
  inches within the warning areas. Cold temperatures with highs in
  the teens to lower 20s and lows in the teens along with
  northerly winds to 10 mph may allow for wind chills to drop to
  the single digits across the region.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission strongly encourage motorists to heed all
travel restrictions and delay unnecessary travel. Visit
www.511pa.com for the latest travel, roadway, and traffic
conditions.

&&

$$

OHZ003-006>008-017-018-027-141715-
/O.NEW.KCLE.WW.Y.0007.210215T0600Z-210216T1800Z/
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-
Including the cities of Toledo, Bowling Green, Perrysburg, 
Port Clinton, Oak Harbor, Genoa, Fremont, Bellevue, Clyde, 
Findlay, Tiffin, Fostoria, Upper Sandusky, and Carey
407 AM EST Sun Feb 14 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM MONDAY TO 1 PM EST
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 8 
  inches.

* WHERE...Lucas, Wood, Ottawa, Sandusky, Hancock, Seneca and 
  Wyandot counties.

* WHEN...From 1 AM Monday to 1 PM EST Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions will impact the morning commutes on Monday and
  Tuesday and potentially the evening commute on Monday.

* ADDITIONAL DETAILS...Two rounds of snow are expected across the
  area with one on Monday morning and a second round Monday night
  into Tuesday morning. The first round of snow on Monday will
  bring 1 to 3 inches of snow. The second round of snow on Monday
  night will be heavier with 2 to 4 inches of snow. Total 
  snowfall by Tuesday morning will be in the range of 5 to locally
  8 inches in advisory areas. Cold temperatures with highs in the
  teens to lower 20s and lows in the teens to single digits along
  with northerly winds to 10 mph may allow for wind chills to 
  drop to the single digits or near zero across the region.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

Sefcovic

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this winter storm watch went out at Feb 13, 4:00 PM EST, 24 minutes earlier.

Area forecast discussion, Feb 13, 4:00 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
400 PM EST Sat Feb 13 2021

.SYNOPSIS...
Weak upper level troughing will continue to move over the
Great Lakes through tonight. An Arctic high pressure will move
southeast across the Midwest into the Ohio River Valley region
Sunday and persist into Monday. Low pressure originating along
the Gulf Coast will track up the East Coast, impacting the Ohio
River Valley Monday into Tuesday. High pressure will build in
across the area on Wednesday. Another potential low pressure
system may impact the region towards the end of the week with
more unsettled weather.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
There are no significant changes with this afternoon update
regarding the wintry forecast and overall expectation leading
up to the storm system which will bring widespread shovelable
snow to the region Monday into early Tuesday. As for the rest of
this afternoon into this evening, we have decreased the light
snow potential overall. The main upper level support for light
snow will skirt by to our north this evening. There is a weak
area of low pressure just southeast of Ohio that will track
northeastward tonight. Models continue to show some potential
for some scattered light snow this evening for northeast Ohio
into northwest Ohio. QPF will be very light as this system is
moisture starved and fighting with dry air at the low levels.
Only a light dusting, maybe an isolated half inch near northwest
PA could be possible but we are not expecting any impacts.

Winds will become a light northerly flow across Lake Erie by
early Sunday morning. We may have some lingering flurries or
light snow showers continuing in the primary Snowbelt through
early Sunday morning with limited moisture coming off the any
unfrozen portions of the lake. High pressure will try to build
in on Sunday and we are expecting a quiet weather day but cold.
Overcast skies will continue with high and mid level moisture
increasing from the southwest ahead of the next storm system.
The first wave of accumulating snow will be arriving late Sunday
night into Monday morning just in time for the morning commute.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Deep digging upper level trough through the Central Plains states
will gradually shift east and become negatively tilted slightly.
This will result in surface low pressure over the delta region of
the Mississippi River to move northeast toward West Virginia by
Monday evening followed by a secondary stronger low pressure system.
The first low will be in response to an upper level positive
vorticity maximum sliding into the southern Great Lakes region and
then the secondary low deepens as the upper trough becomes more
negatively tilted.  Typically, deepening low tracks through the
Panhandle of West Virginia are ideal tracks for our forecast area as
this places the best frontogenetical forcing over our area.  Latest
upper air model soundings suggest this forcing axis will remain just
south of our area as the secondary low moves northeast through
Virginia. Current thinking was to lower snow accumulations slightly
due to the above comments and this is in line with the WPC guidance.
Will not be issuing any headlines at this time due to the long
duration snow accumulation event and will not exceed the 8 inches in
24 hour time frame.  However, potential for total snow accumulations
up to 9 inches possible in the east with gradually lowering amounts
to 4 inch totals in the Toledo to Findlay areas.

The low pressure system will move out of the area Tuesday allowing
large area of high pressure to to move southeast into the Great
Lakes region. This will bring a return back to fair weather for late
Tuesday night.  As the high settles into the area Tuesday night,
temperatures will fall to around zero across the western half of the
area and even colder in the normal cold spots.  Single digits
expected in the east.  Winds and the cold temperatures will support
wind chill values down to around -5 degrees late Tuesday night and
may need a headline for the cold wind chill values.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Broad upper level ridge will build northeast across the area
Wednesday and bring a short break to the local area with a return
back to fair weather.  The upper level ridge will support a large
area of high pressure over the central Great Lakes region Wednesday.
Amplification of the upper level ridge will take place as it shifts
off the East Coast Thursday and Thursday night.  Yet another deep
digging positively tilted trough will dive into the Central Plains
Wednesday night into Thursday. The trough will make an attempt to go
negatively tilted Friday.  A surface low will develop over far
southern Texas and extend a surface warm front northeast to the Ohio
Valley by Wednesday night where it will become nearly stationary.
This surface low is expected to follow a similar track as the
Monday/Tuesday low and move northeast to the Carolinas by Friday
night. A secondary surface low will develop over the Delmarva region
and the surface low should jump to the coast. A trough will extend
north across the forecast area Thursday night and once again, it
appears our forecast area will remain on the northern edge of the
precipitation.  The longer range models differ considerably on the
track of the late week surface low pressure.  The GFS takes the
surface low north into the central Great Lakes and pumps considerably
warmer air into the area by Thursday. The Canadian model follows the
same trend with coastal low development and in this scenario surface
low could jump to the East Coast. Will follow continuity and lean in
the direction of the European model with this update. Cold air
advection will follow the low passage by Friday night into Saturday.
So, expect more accumulating snow and a slight warmup by Thursday.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
The main aviation concern for this TAF update will the potential
for MVFR ceilings and visibilities from scattered light snow
with a weak system skirting north of the region later today. We
have gradually lowered the overall potential for this light
snow and impacts with this system later today. We will continue
to gradually see the stratus deck and ceilings fall down to
possibly low end MVFR between 1000 to 2000 feet for most TAF
sites and stay there for most of the night into Sunday morning.
There is medium confidence for IFR ceilings late this evening
and overnight for YNG and ERI. For the light snow impacts, will
maintain a TEMPO group for the chance for visibility drops with
-SHSN down between 3sm and 5sm. Winds will be light starting out
 from the northeast this afternoon with a shift from the north
 or northwest around 5 knots tonight into Sunday morning.

Outlook...Non-VFR likely with Sunday. Another round of
widespread snow and non- VFR likely Sunday night through
Tuesday night.

&&

.MARINE...
Northeast winds continue on the lake at 15 to 25 knots.  Much of the
central and western portions of the lake remain ice covered with
considerable open water on the eastern basin.  The nearshore waters
are ice covered as well.  The northeast winds continue to help erode
the rapid thin ice cover that developed over the past week.  Winds
will quickly diminish overnight tonight and become northwest by
morning. Light winds out of the north-northwest will persist through
Sunday night and increase again out of the north ahead of the next
storm system that is expected to move northeast toward the Virginias
and then off the East Coast Tuesday. High pressure will build in
from the west Wednesday and winds will diminish to light northeast.
An increase to 15 to 25 knots is expected Wednesday night as yet
another low pressure system moves northeast toward the area
Thursday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Griffin
MARINE...Lombardy
Hazardous weather outlook, Feb 13, 2:59 PM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
259 PM EST Sat Feb 13 2021

LEZ061-142>149-162>169-142000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
259 PM EST Sat Feb 13 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-142000-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
259 PM EST Sat Feb 13 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind chill temperatures may reach near or below zero Sunday night
through Tuesday.

Two systems are expected to cause widespread snowfall across the
area. The first system is expected to bring accumulating snowfall
Sunday night into Monday morning, which is likely to impact the
Monday morning commute. There may be a break in the accumulating
snow around midday or early Monday afternoon, before a stronger
system moves through the area Monday evening into early Tuesday.
This system is expected to produce widespread shovelable snowfall and
will impact the Tuesday morning commute. Winter weather headlines
may be needed for the Monday night snowfall.

There may be another potential storm system impacting the region at
the end of the week with a wintry mix and possible accumulating
snowfall. The track and intensity of this system is highly uncertain
at this time but will be something monitored over the next several
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Storm Watches in Ohio, 2021Winter Storm Watches in Pennsylvania, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.